Iowa, 2012

Hail and Damaging Winds in Iowa, June 14, 2012

June 14, 2012 · NWS FSD · 20 events in 6 counties and zones

Thunderstorms produced large hail at several locations in northwest Iowa during the late afternoon and early evening of June 14th. There were also two reports of damaging winds with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations in northwest Iowa during the late afternoon and early evening of June 14th. There were also two reports of damaging winds with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 3:00 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 14, 3:00 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU JUN 14 2012

.DISCUSSION.../ISSUED AT 400 PM CDT/
A PAIR OF BOUNDARIES WILL BE THE MAIN FOCUS FOR THIS EVENING. A COLD
FRONTAL BOUNDARY IS CURRENTLY LOCATED NEAR THE BORDER OF SOUTH
DAKOTA WITH MINNESOTA AND IOWA WHILE AN OUTFLOW BOUNDARY REMAINS
RATHER STATIONARY JUST TO THE NORTHEAST OF THE FORECAST AREA NEAR
REDWOOD FALLS AND MANKATO MINNESOTA. VERY UNSTABLE AIRMASS AHEAD OF
THE COLD FRONT AND NEAR THE OUTFLOW BOUNDARY IS RAPIDLY BECOMING
UNCAPPED EARLY THIS AFTERNOON WITH A FIELD OF CUMULUS CLOUDS SEEN ON
SATELLITE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. ACCAS
CLOUDS NEAR AND JUST BEHIND THE FRONT MAY ALSO ADVANCE AHEAD OF THE
FRONT AND BECOME MORE SURFACE BASED...AS ANOTHER POINT OF POTENTIAL
DEVELOPMENT THIS AFTERNOON AND EVENING. EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP WITHIN THE NEXT HOUR OR SO AND BECOME MORE
WIDESPREAD BY EARLY EVENING TO THE EAST OF A MARSHALL MN TO
VERMILLION LINE. SBCAPE OF 2000+ J/KG...DEW POINTS IN THE MID TO
UPPER 60S AND STEEP LAPSE RATES ARE PRESENT IN THIS AREA...HOWEVER
SHEAR REMAINS SOMEWHAT LACKING AT THIS POINT. SEVERE STORMS WILL BE
A POSSIBILITY WITH THE MAIN THREATS OF HAIL TO WALNUT SIZE AND 65
MPH WIND GUSTS POSSIBLE.

THE INITIAL WAVE OF STORMS THIS EVENING WILL DIMINISH AND PUSH EAST
OF THE AREA BY LATE EVENING. WIND WILL FLIP AROUND TO THE NORTHWEST
BEHIND THE FRONT BUT SHOULD RAPIDLY BECOME LIGHT AND VARIABLE BY
LATE THIS EVENING.

THE GFS HINTS AT A MID LEVEL SHORTWAVE EJECTING OUT OF THE ROCKIES
THIS EVENING AND TRACKING NORTHEAST ACROSS THE CENTRAL PLAINS LATE
TONIGHT.  THIS WAVE COULD APPROACH THE AREA AROUND DAYBREAK AND
BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE MISSOURI
VALLEY AND NORTHWEST IOWA LATE TONIGHT AND INTO FRIDAY.
MEANWHILE...THE ECMWF DOES NOT KEY INTO THIS FEATURE WHILE THE NAM
KEEPS IT WELL SOUTH OF THE FORECAST AREA. WILL LEAVE A CHANCE OF
POPS IN OUR FAR SOUTH LATE TONIGHT INTO FRIDAY WITH SO MUCH
UNCERTAINTY.  LOWS WILL COOL INTO THE UPPER 50S IN OUR FAR WEST
WHERE SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT AND AS WARM AS THE
MID 60S IN THE FAR SOUTHEAST. HIGHS ON FRIDAY WILL BE IN THE MID TO
UPPER 80S.

CONVECTIVE CHANCES REMAIN ACROSS THE AREA ON FRIDAY NIGHT AS THE
SHORTWAVE TRAIN CONTINUES...WHEN ANOTHER SHORTWAVE LIFTS OUT OF
NEBRASKA OVERNIGHT ENHANCING THE CHANCE OF CONVECTION IN OUR
SOUTHEAST. THE NAM IS MOST ROBUST WITH THIS SOLUTION...THOUGH ALL
MODELS POINT TOWARD A SIMILAR SOLUTION. ALSO LOOKS LIKE ANOTHER
ENHANCED CHANCE OF CONVECTION BACK THROUGH OUR WEST ON FRIDAY
NIGHT...WITH LIFT BOOSTED BY LOW LEVEL CONVERGENCE ALONG AN
APPROACHING FRONTAL BOUNDARY...IN CONJUNCTION WITH UPPER LEVEL
DIVERGENCE THROUGH THAT AREA WITH A JET MAX POSITIONED THROUGH
WESTERN SOUTH DAKOTA INTO CENTRAL NORTH DAKOTA. WILL BE A MILD NIGHT
WITH CLOUDS AND A SOUTHERLY LOW LEVEL FLOW...AND LOWS WILL BE IN THE
MID AND UPPER 60S.

THE FRONTAL BOUNDARY SWINGS ACROSS THE REGION DURING THE DAY ON
SATURDAY...WITH PRETTY DECENT MODEL AGREEMENT ON THE FRONT EXITING
OUR FAR EAST BY 00Z SATURDAY EVENING. THIS COINCIDENT WITH THE
AFOREMENTIONED SHORTWAVE LIFTING OUT OF NEBRASKA AND THROUGH
NORTHERN IOWA...AND HAVE HIGHEST POPS IN OUR EAST WHERE THIS WILL
OCCUR. DEPENDING ON FRONTAL TIMING...CANNOT RULE OUT A COUPLE OF
SEVERE STORMS IN OUR SOUTHEAST ON SATURDAY AFTERNOON WITH CAPE
VALUES AVERAGING AROUND 1200 J/KG...THOUGH BULK SHEAR IS NOT
INCREDIBLY IMPRESSIVE...AROUND 15 TO 25 KTS OVER THAT AREA IN THE
AFTERNOON. THERMAL PROFILES DO NOT SHOW THAT MUCH COOLING BY
SATURDAY AFTERNOON...AND HIGHS WILL GENERALLY BE IN THE LOWER 80S.

SYSTEM PULLS TO THE EAST ON SATURDAY NIGHT WITH ANY CONVECTION
ENDING IN THE EVENING. WITH THAT...THERE WILL PROBABLY ACTUALLY BE A
DRY PERIOD FOR THE REMAINDER OF SATURDAY NIGHT INTO SUNDAY AS HIGH
PRESSURE BRIEFLY BUILDS INTO THE REGION. SOUTHERLY FLOW RETURNS TO
THE AREA BY SUNDAY AFTERNOON AS THE HIGH QUICKLY MOVES EAST...AND
WITH WARMING THERMAL PROFILES HIGHS WILL GET INTO THE MID AND UPPER
80S THROUGH THE MISSOURI RIVER CORRIDOR...TO THE LOWER 80S BACK TO
THE NORTHEAST.

IN THE EXTENDED...MONDAY THROUGH THURSDAY...ZONAL UPPER LEVEL FLOW
TO START THE PERIOD TRANSITIONING TO SOUTHWESTERLY BY THE MIDDLE OF
NEXT WEEK. STILL LOOKS TO BE RELATIVELY UNSETTLED THROUGH THE
PERIOD...AS A SERIES OF SHORTWAVES EJECT OUT OF THE WESTERN U.S.
TROUGH. THERE ARE THE USUAL MODEL DIFFERENCES...SO PIN POINTING
TIMING AND PLACEMENT OF CONVECTION REMAINS TRICKY. APPEARS THAT THE
BETTER SHORTWAVE ENERGY MAY REMAIN TO OUR NORTH AT LEAST EARLY IN
THE WEEK...KEEPING BETTER CHANCES IN OUR NORTHERN AREAS DURING THAT
TIME FRAME. A FRONTAL BOUNDARY LOOKS TO MEANDER SOMEWHERE ACROSS THE
AREA BY MID/LATE WEEK...BRINGING A BETTER CHANCE OF CONVECTION.
WHILE TEMPERATURES WILL REMAIN ABOVE NORMAL FOR MONDAY AND
TUESDAY...COOLER TEMPERATURES LOOK TO BE ON TAP FOR WEDNESDAY AND
THURSDAY WITH THE AFOREMENTIONED FRONTAL BOUNDARY...THOUGH READINGS
WILL STILL BE AROUND NORMAL FOR THIS TIME OF YEAR.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 14, 2:33 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT THU JUN 14 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
333 PM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY EVENING...GENERALLY ALONG AND EAST OF A SIOUX CITY IOWA TO
WINDOM MINNESOTA LINE. THE MAIN THREATS WOULD BE HAIL
UP TO THE SIZE OF WALNUTS AND WIND GUSTS AROUND 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA
FRIDAY AND SATURDAY. MOST STORMS WILL STAY UNDER SEVERE
LIMITS...WITH ONLY A FEW BECOMING MARGINALLY SEVERE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FROM 3 PM TO 11 PM FOR AREAS
ALONG AND EAST OF A WINDOM MINNESOTA TO SIOUX CITY LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 135 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ida

When
June 14, 4:20 PM CST
Where
Ida County, 6.72 mi NNW of Battle Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
42.410, -95.650

Hail, Buena Vista

When
June 14, 5:05 PM CST
Where
Buena Vista County, Truesdale
Measured
0.75 in hail
Reported by
Public
Coordinates
42.730, -95.180

Hail, Buena Vista

When
June 14, 5:10 PM CST
Where
Buena Vista County, 0.69 mi N of Truesdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.740, -95.180

Hail, Buena Vista

When
June 14, 5:15 PM CST
Where
Buena Vista County, 3.75 mi NE of Truesdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.770, -95.130

Hail, Buena Vista

When
June 14, 5:22 PM CST
Where
Buena Vista County, 4.76 mi WSW of Marathon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.830, -95.060

Hail, Buena Vista

When
June 14, 5:25 PM CST
Where
Buena Vista County, 2.63 mi WNW of Marathon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.860, -95.020

Hail, O'Brien

When
June 14, 5:28 PM CST
Where
O'Brien County, 1.47 mi SSE of Paullina Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.960, -95.660

Hail, Buena Vista

When
June 14, 5:30 PM CST
Where
Buena Vista County, 3.49 mi N of Marathon
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.900, -94.980

Hail, Buena Vista

When
June 14, 5:30 PM CST
Where
Buena Vista County, 0.86 mi NW of Marathon
Measured
2 in hail
Reported by
Public
Coordinates
42.860, -94.980

Large hail dented vehicles. The amount of damage was not known. Crop damage was also suspected.

Hail, Woodbury

When
June 14, 5:50 PM CST
Where
Woodbury County, 3.49 mi N of Climbing Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
42.400, -96.070

Hail, Woodbury

When
June 14, 5:50 PM CST
Where
Woodbury County, 3.44 mi NE of Climbing Hill
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -96.040

Hail, Woodbury

When
June 14, 5:52 PM CST
Where
Woodbury County, 2.16 mi ENE of Climbing Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
42.360, -96.040

Hail, Woodbury

When
June 14, 5:52 PM CST
Where
Woodbury County, 3.49 mi N of Climbing Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
42.400, -96.090

Hail, Woodbury

When
June 14, 5:55 PM CST
Where
Woodbury County, 2.13 mi NNW of Climbing Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
42.380, -96.090

Hail, Clay

When
June 14, 6:00 PM CST
Where
Clay County, 1.47 mi SSW of (3se)spencer Muni Ar
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.150, -95.210

Hail, Clay

When
June 14, 6:05 PM CST
Where
Clay County, 1.38 mi N of (3se)spencer Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
43.190, -95.200

Thunderstorm Wind, Dickinson

When
June 14, 6:25 PM CST
Where
Dickinson County, 2.44 mi SE of Terril
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.280, -94.940

Thunderstorm winds caused tree damage, including up to 6 inch diameter limbs broken off. The winds were accompanied by quarter size hail.

Hail, Dickinson

When
June 14, 6:25 PM CST
Where
Dickinson County, 2.44 mi SE of Terril
Measured
1 in hail
Reported by
Public
Coordinates
43.280, -94.940

Large hail was accompanied by damaging thunderstorm winds.

Thunderstorm Wind, Dickinson

When
June 14, 6:30 PM CST
Where
Dickinson County, 1.47 mi NNE of Terril
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.320, -94.970

Thunderstorm winds caused tree damage, including a few trees blown down.

Hail, Dickinson

When
June 14, 6:30 PM CST
Where
Dickinson County, 1.66 mi ENE of Terril
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.310, -94.950

Large hail, driven by strong winds, caused an unknown amount of damage to vehicles and crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395804, 396201, 396202, 396203, 396204, 396205, 396206, 396207, 396208, 396209, 396210, 396211, 396212, 396213, 396214, 396215, 396216, 396217, 396218, 396219.